Ohio, 2012Flash Flood and Hail in Ohio, May 4, 2012
May 4, 2012 · NWS CLE · 2 events in 2 counties and zones
A cold front dropped south across Ohio during the late afternoon and evening hours, spreading a band of convection as it passed. The Storm Prediction Center had placed the area under a Slight Risk designation for a threat of localized severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropped south across Ohio during the late afternoon and evening hours, spreading a band of convection as it passed. The Storm Prediction Center had placed the area under a Slight Risk designation for a threat of localized severe storms. One severe thunderstorm affected Morrow County and one localized storm produced torrential rain resulting in a flash flood near Canton Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 4, 3:09 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, May 4, 3:09 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
409 PM EDT FRI MAY 4 2012
.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH ACROSS THE AREA TONIGHT. HIGH
PRESSURE WILL BE ACROSS THE EASTERN LAKES THIS WEEKEND. LOW
PRESSURE WILL TRACK TO THE LOWER LAKES AND OHIO VALLEY ON MONDAY
AND TAKE A COLD FRONT ACROSS THE REGION.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LOOKS AS IF MOST OF THE CONVECTION WILL BE RIDING ALONG AND SOUTH
OF A LAKE BREEZE BOUNDARY THAT HAS PRESSED INLAND LATE THIS
AFTERNOON. THEREFORE WILL PUT CATEGORICAL POPS FOR THE FIRST PART
OF THIS EVENING FROM SANDUSKY TO YOUNGSTOWN AND POINTS SOUTH. ANY
SEVERE LOOKS LIMITED...SHEAR IS MARGINAL AND FOCUS IS WEAK. SO FAR
WE HAVE JUST SEEN SOME STRONGER PULSES. ACTUAL COLD FRONT WILL
SINK SOUTHWARD LATER ON THIS EVENING. ITS 20Z POSITION WAS ACROSS
SOUTHERN MI AND FAR SOUTHERN ONTARIO INTO NY. OVERNIGHT EXPECT
STRATUS TO DEVELOP. TEMPS WILL STILL BE RELATIVELY MILD IN THE MID
50S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
WILL START OF SATURDAY MORNING CLOUDY UNDER STRATUS...BUT EXPECT
IMPROVEMENT DURING THE AFTERNOON. DO NOT SEE ANY DRIZZLE/PRECIP
OUT OF THE STRATUS EITHER. HIGH PRESSURE WILL SETTLE ACROSS THE
EASTERN LAKES/NEW ENGLAND FOR THE WEEKEND AND GIVE US A COOLER
NORTHEAST FLOW. TEMPS THIS WEEKEND AROUND 70/LOWER 70S...WARMER
WELL SOUTH. NEAR NORMAL LOWS.
TIMING DIFFERENCES AMONGST MODELS FOR MONDAY...BUT MOST ARE
LEANING TOWARD TAKING A LOW AND COLD FRONT ACROSS DURING THE DAY
MONDAY. NAM IS THE FASTEST BRINGING THE LOW TO TOL BY 12Z
MONDAY. GENERALLY HAVE KEPT SUNDAY NIGHT DRY AND KEPT THE LIKELY
POPS FOR MONDAY AND THE LOWER/MID 70S TEMPS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE MODELS CONTINUE TO ADVERTISE A TROUGH MOVING THROUGH THE
NORTHEAST STATES MID WEEK AND THEN EXITING. THE DEPTH OF THE
TROUGH/CLOSED LOW IS OPEN FOR DISCUSSION...THE ECMWF REMAINS
DEEPER... BUT NOT AS CUT OFF AS EARLIER RUNS. TYPICALLY WE WOULD
EXPECT SOME LINGERING CLOUDS AND PERHAPS A SHOWER/SPRINKLE THREAT
ACROSS NE OH/NW PA UNTIL THE TROUGH PULLS OUT...THEN CLEARING
WORKING IN FROM THE WEST AND THE FORECAST WILL REFLECT THIS. THE
MODELS ARE IN PRETTY GOOD AGREEMENT BUILDING IN THE RIDGE AT THE
SURFACE AND ALOFT BY THE END OF NEXT WEEK. WENT A LITTLE BELOW THE
GFS/MEX EXTENDED TEMP GUIDANCE ON WEDNESDAY FOR FEAR OF A
CLOUDIER/CHILLY DAY...THEN KEPT TEMPERATURES SLIGHTLY BELOW NORMAL
ON THURSDAY...THEN NEAR NORMAL BY FRIDAY.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ARE INCREASING AHEAD OF THE COLD FRONT
ACROSS WESTERN OHIO. MOST TAF SITES WILL SEE A PASSING SHOWER OR
TWO AND A CHANCE OF A THUNDERSTORM DURING THE AFTERNOON. THE WIND
WILL SHIFT TO NNW FROM NORTHWEST TO SOUTHEAST DURING THE LATE
AFTERNOON AS THE FRONT MOVES THROUGH...THEN FROM THE NORTHEAST
EARLY TONIGHT. THERE IS A LARGE AREA OF STRATUS NORTH OF THE FRONT
AND IFR CEILINGS SEEM A GOOD BET TO DEVELOP TONIGHT.
.OUTLOOK...NON-VFR POSSIBLE ON MONDAY AND MONDAY NIGHT THEN AGAIN
ON WEDNESDAY.
&&
.MARINE...
FLOW WILL BE ON THE INCREASE BY TOMORROW AS NORTHEAST FLOW SETS UP.
LOOKS LIKE POSSIBILITY THAT WE WILL NEED SMALL CRAFT ADVISORIES ON
THE LAKE STARTING SHORTLY BEFORE 12Z TONIGHT. THE NORTHEAST FLOW
WILL PERSIST INTO MONDAY AND THERE IS THE POSSIBILITY THAT SMALL
CRAFT ADVISORIES COULD BE LIFTED ON SUNDAY ONLY TO BE REINSTATED FOR
SUNDAY NIGHT INTO MONDAY MORNING. FLOW FINALLY SHIFTS TO AN EAST
SOUTHEAST DIRECTION AND BEGINS TO DIMINISH ON MONDAY. ANOTHER BREAK
OCCURS MONDAY NIGHT WITH INCREASING WEST FLOW BY TUESDAY MORNING
CONTINUING INTO WEDNESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...LOMBARDY
Hazardous weather outlook, May 4, 8:58 AM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
958 AM EDT FRI MAY 4 2012
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051400-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
958 AM EDT FRI MAY 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-051400-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
958 AM EDT FRI MAY 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OUDEMAN
Flash Flood, Stark
- When
- May 4, 5:30 PM EST to 6:00 PM EST
- Where
- Stark County, 1 mi SW of North Canton to 2.5 mi WSW of North Canton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.860, -81.413
Between 620 PM and 635 PM a torrential shower moved over the Beldon Village are in North Canton located just west of I-77. The shower lasted only 15 minutes, however during a 10 minute period rainfall rates jumped to 4.36 in/hr as estimated by NWS Doppler Radar. No gauges were located at the site of the flooding, but radar estimates put this rate around a 100 year rain for this part of Ohio. This extreme rate overwhelmed drainage systems with excessive runoff. The impact area was limited to a 1/4 to a 1/2 mile radius from the Beldon Village Mall. The parking lot of the mall with over 4 feet of water, manhole covers were blown off from the water pressure of the stormwater system, and several nearby roads flooded. A number of businesses were flooded including a grocery store and a fast food restaurant with as much as 2 feet of water. Several cars were flooded and one woman needed to be rescued. Storm total rainfall estimates were a little over an inch, however the extreme rainfall rates were the cause to the damage in this event.
Hail, Morrow
- When
- May 4, 5:45 PM EST
- Where
- Morrow County, 5 mi N of Marengo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.472, -82.820
Nickel to quarter sized hail was observed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, May 4 to 5, 20121 death · $760,000 · 50 kt wind · 7 events
- Hail in Nebraska, May 4, 2012$6.8 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 4, 2012$159,000 · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 4 to 5, 2012$308,000 · 3 events
- Tornadoes and Hail in Minnesota, May 4, 2012$250,000 · EF0 · 5 events
- Tornado and Hail in Iowa, May 4, 2012$55,000 · EF1 · 10 events
- Flash Flooding and Flood in Ohio, May 4, 2012$101,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 4, 2012$94,000 · 61 kt wind · 9 events
- Hail in Nebraska, May 4, 20122.75 in hail · 25 events
- Hail and Damaging Wind in Iowa, May 4, 2012$22,000 · 1 in hail · 8 events
- Tornadoes and Hail in Iowa, May 4, 2012$5,000 · EF0 · 24 events
- Damaging Wind in Arkansas, May 4, 2012$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374619, 381556.